Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 331, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 10, 1998, 3:30 PM CDT for Seminole County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 3:30 PM CDT (20:30 UTC)
- Expired
- Jun 10, 1998, 4:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Seminole County, OK
The radar
The Norman radar (KTLX), 65 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 3:50 PM CDT | Thunderstorm Wind 52 | Bowlegs, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1631 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
405
WUUS1 KOKC 102032 RRA
SVROKC
OKC133-102115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT WED JUN 10 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SEMINOLE COUNTY IN CENTRAL OKLAHOMA
* UNTIL 415 PM CDT
* AT 330 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
DEWRIGHT...MOVING EAST-NORTHEAST AT 20 MILES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE WEWOKA...SEMINOLE...LIMA...
DEWRIGHT AND BOWLEGS
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO AT LEAST 60 MPH
ARE LIKELY. SEEK SHELTER INDOORS...AWAY FROM WINDOWS...AND AVOID
ELECTRICAL APPLIANCES AND TELEPHONES.
LAT...LON 3502 9674 3497 9659 3511 9651 3530 9645
3534 9661
MMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:00 PM CDT, 30 minutes earlier.
Area forecast discussion, Jun 10, 3:00 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 300 PM CDT WED JUN 10 1998 CNVCTN INCRSG OVR NTX/SRN OK AHD OF MID LVL WV MOVG NWD. THIS FEATURE IS NOT PICKED UP BY MDLS. EXPCT PCPN TO OVRSPRD MUCH OF SRN AND CNTL ZNS THIS EVENING. ANOTHER SHTWV APCHG SWRN NM WL MOVE NE AND INCRS PCPN OUT W LATER ON TNGT. PREV PCPN OVR SRN OK AND TX PTN OF FA HAS RESULTED IN SATURATED GROUND...SO WL GO WITH A FLASH FLOOD WATCH FOR THOSE AREAS TNGT. WL SIDE WITH THE AVN AND ITS FASTER MVMT OF SHTWV...WHICH SHUD MOVE NE OF AREA THU AFTN. BLV THAT AVN/NGM ARE TOO DEEP WITH SFC LOW OVR CNTL PLNS ON THU...SO WL FOLLOW ETA SFC FEATURES WHICH KEEPS SFC TROF FURTHER W. RESIDUAL MSTR AND ANY LO CLDS MAY HAMPER INSOLATION EARLY...BUT EXPCT ENUF BREAKS IN CLDS DURG AFTN FOR TEMPS TO REACH MOS VALUES. NOT TOO MUCH CHG IN THE OVERALL PATERN THRU 48 HRS...AND CONFIDENCE IN MDL DEPICTIONS NOT EXTREMELY HIGH. THU NGT AND FRI SHUD BE A RELATIVE LULL IN PCPN...SO WL KEEP POPS IN THE SLGT CHC CATEGORY. AVN BRINGS MAIN UPR TROF OUT TO THE 4-CORNERS AREA BY BEGINNING OF DAY SAT...SO WL INCRS POPS FRI NGT AND SAT. ..04.. GAG 66/90/62/94 4222 PNC 73/89/68/90 4322 HBR 69/92/67/95 67222 SPS 70/93/69/96 +222 OKC 71/87/69/92 7322 DUA 74/89/71/91 +322 .OKC... OK...FLASH FLOOD WATCH TNGT ZNS 37>48..50>52. TX...FALSH FLOOD WATCH TNGT ZNS 84>90.
In the hours before
Local storm report, Jun 10, 1:01 PM CDT, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
101 PM CDT WED JUN 10 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM DUNDEE TX 2.00 INCH HAIL
06/09/98 ARCHER
0700 PM 4 W WINDTHORST TX .88 INCH HAIL
06/09/98 ARCHER
1150 PM 7 SE MARLOW OK 1.25 INCH HAIL
06/09/98 STEPHENS
1225 AM MOUNTAIN VIEW OK 1.75 INCH HAIL
06/10/98 KIOWA
1225 AM MOUNTAIN VIEW OK 60 MPH WIND GUST
06/10/98 KIOWA
1210 AM MOUNTAIN VIEW OK 1.00 INCH HAIL
06/10/98 KIOWA
1215 AM 8 S COWDEN OK 1.00 INCH HAIL
06/10/98 WASHITA
1215 AM 8 S COWDEN OK 60 MPH WIND GUST
06/10/98 WASHITA
MMTLocal storm report, Jun 10, 1:01 PM CDT, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
101 PM CDT WED JUN 10 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM DUNDEE TX 2.00 INCH HAIL
06/09/98 ARCHER
0700 PM 4 W WINDTHORST TX .88 INCH HAIL
06/09/98 ARCHER
1150 PM 7 SE MARLOW OK 1.25 INCH HAIL
06/09/98 STEPHENS
1225 AM MOUNTAIN VIEW OK 1.75 INCH HAIL
06/10/98 KIOWA
1225 AM MOUNTAIN VIEW OK 60 MPH WIND GUST
06/10/98 KIOWA
1210 AM MOUNTAIN VIEW OK 1.00 INCH HAIL
06/10/98 KIOWA
1215 AM 8 S COWDEN OK 1.00 INCH HAIL
06/10/98 WASHITA
1215 AM 8 S COWDEN OK 60 MPH WIND GUST
06/10/98 WASHITA
MMTLocal storm report, Jun 10, 1:33 PM CDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
133 PM CDT WED JUN 10 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 PM VERNON TX .75 INCH HAIL
06/09/98 WILBARGER
CWLocal storm report, Jun 10, 1:33 PM CDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
133 PM CDT WED JUN 10 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 PM VERNON TX .75 INCH HAIL
06/09/98 WILBARGER
CWLocal storm report, Jun 10, 2:35 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT WED JUN 10 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM 3 S TISHOMINGO OK WIND DAMAGE
06/10/98 JOHNSTON 2 INCH DIAMETER TREE LIMBS
DOWN
SC/TLLocal storm report, Jun 10, 2:35 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT WED JUN 10 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM 3 S TISHOMINGO OK WIND DAMAGE
06/10/98 JOHNSTON 2 INCH DIAMETER TREE LIMBS
DOWN
SC/TLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:09 PM CDT | Flash Flood Warning | OUN | Murray | 2 hr |
| Jun 9, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 45 min |
| Jun 9, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Love, Marshall | 44 min |
| Jun 9, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 44 min |
| Jun 9, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 47 min |
| Jun 9, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 39 min |
| Jun 9, 8:09 PM CDT | Severe Thunderstorm Warning | OUN | Love | 51 min |
| Jun 9, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 47 min |
| Jun 9, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 47 min |
| Jun 9, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 46 min |
| Jun 9, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 50 min |
| Jun 9, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Stephens | 34 min |
| Jun 9, 10:02 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 43 min |
| Jun 9, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 45 min |
| Jun 9, 10:44 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 46 min |
| Jun 9, 10:54 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 51 min |
| Jun 9, 11:14 PM CDT | Severe Thunderstorm Warning | OUN | Murray | 31 min |
| Jun 9, 11:18 PM CDT | Flash Flood Warning | OUN | Murray | 87 min |
| Jun 9, 11:46 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 44 min |
| Jun 9, 11:49 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Murray, Pontotoc | 41 min |
| Jun 10, 12:05 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa, Washita | 40 min |
| Jun 10, 12:47 AM CDT | Severe Thunderstorm Warning | OUN | Coal | 28 min |
| Jun 10, 1:18 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 27 min |
| Jun 10, 2:12 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Marshall | 48 min |
| Jun 10, 2:43 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Murray, Pontotoc | 47 min |
| Jun 10, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 45 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.